February 1981

Amiodarone KeratopathyDrug-Induced Lipid Storage Disease

Author Affiliations

From the Cornea Service, Massachusetts Eye and Ear Infirmary, Boston (Drs D'Amico and Kenyon); the Departments of Ophthalmology (Drs D'Amico and Kenyon) and Medicine (Dr Ruskin), Harvard Medical School, Boston; the Eye Research Institute of Retina Foundation, Boston (Dr Kenyon); and the Cardiac Unit, Massachusetts General Hospital, Boston (Dr Ruskin).

Arch Ophthalmol. 1981;99(2):257-261. doi:10.1001/archopht.1981.03930010259007

• Therapeutic administration of amiodarone, an antiarrhythmic drug, to eight patients resulted in the formation of vortex-like figures within the anterior cornea. Clinical examination disclosed no visual loss or other ocular abnormality attributable to the drug. In one patient, light and transmission electron microscopy of corneal epithelium, bulbar conjunctiva, and cataractous lens revealed complex lipid deposits within lysosome-like intracytoplasmic inclusions in corneal, conjunctival, and lens epithelium, conjunctival fibrocytes, and conjunctival vascular endothelium. Amiodarone keratopathy is compared clinically and morphologically with the corneal alterations seen in Fabry's disease and in chloroquine use as an example of a drug-induced lipid storage disorder.